Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 94, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 2, 2002, 3:59 AM CDT for Jasper County, Polk County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2002, 3:59 AM CDT (08:59 UTC)
- Expired
- Jun 2, 2002, 4:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Jasper County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 32 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.0 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1494 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2116 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
893 WUUS53 KDMX 020859 SVRDSM IAC099-153-020945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 359 AM CDT SUN JUN 2 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JASPER COUNTY IN CENTRAL IOWA NORTHERN POLK COUNTY IN CENTRAL IOWA * UNTIL 445 AM CDT * AT 356 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS OVER ELKHART...OR ABOUT 16 MILES NORTHEAST OF DES MOINES...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR VALERIA AROUND 410 AM... NEAR MINGO AROUND 415 AM... 6 MILES NORTH OF COLFAX AROUND 425 AM AND 4 MILES SOUTH OF BAXTER AROUND 430 AM. AT 355 AM...LAW ENFORCEMENT IN POLK CITY REPORTED 65 TO 70 MPH WINDS. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4187 9359 4161 9358 4162 9298 4186 9299 SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:40 PM CDT, 12 hours 19 minutes earlier.
Area forecast discussion, Jun 1, 3:40 PM CDT, 12 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT SAT JUN 1 2002 ETA DOING A GOOD JOB ON THE DVLPG SITUATION. TMPS HAVE PUSHED INTO THE LOWER 90S ACRS MOST OF SRN IA WITH DWPTS POOLING IN THE LOWER 70S. MID LVL BAROCLINIC ZONE ARCING ACRS SD INTO NRN IA PER CUR IMAGERY. CAP IN PLACE ACRS KS/MO AS EVIDENT BY SURPRESSED N CNTRL KS CONVECTION. SUBTLE E-W BNDRY BCMG VSB IN IMAGERY ARCS SRN IA. CAP MAY NOT BE AS STG ALG THIS BNDRY AS SUGGESTED BY RDPLY DVLPG CU FLD. INITIALLY MAY HAVE DVLPMT ALG THIS BNDRY THIS EVENING. BUT...PRIMARY ACTIVITY XPCD TO DVLP FARTHER TO THE W IN NEB XPND INTO MCS OVRNGT...FLOWING INTO IA AND PROBABLY NRN MO. TYPCIAL SCENARIO THEN FOLLOWS FOR TMR WITH MRNG DEBRIS WITH SUNSHINE BREAKING OUT ALG AND S OF SYNOPTIC BNDRY...WHICH IS FCST TO MV N A BIT...BUT NOT AS MUCH AS THE MDLS THINK. CAPES GO XTRM TMR WITH PROBABLY A BIT BTR DYNAMICS...HENCE DECENT POPS FOR TMR NGT WITH ANOTHER MCS. HELD PCPN THEN IN CUR FCST INTO TUE NGT AND THEN SHUT IT OFF AS CANADIAN HI MOVS IN AND COOLS US DOWN ON WED. HAVE LEANED ON ETA TMPS HEAVILY SINCE IT APPEARS TO BE HANDLING THE THERMAL GRADIENT ACRS IA BTR CONSIDERING XPCD MCS AND CLDS...IE...HOT S...COOLER N. .DSM...NONE MYERS
In the hours before
Local storm report, Jun 1, 11:21 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1121 PM CDT SAT JUN 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1058 PM HUMESTON IA 1.75 INCH HAIL
06/01/02 WAYNE REPORTED BY MEDIA.Local storm report, Jun 1, 11:42 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1142 PM CDT SAT JUN 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1042 PM 4 W DERBY IA 1 INCH HAIL
06/01/02 LUCAS REPORTED BY STORM
SPOTTER.Local storm report, Jun 1, 11:44 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1144 PM CDT SAT JUN 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1042 PM 4 W DERBY IA 1 INCH HAIL
06/01/02 LUCAS REPORTED BY STORM
SPOTTER.Local storm report, Jun 1, 11:45 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT SAT JUN 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM DERBY IA 1 INCH HAIL
06/01/02 LUCAS REPORTED BY STORM
SPOTTER.Local storm report, Jun 1, 11:48 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CDT SAT JUN 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 PM HUMESTON IA 2.75 INCH HAIL
06/01/02 WAYNE REPORTED BY MEDIA.Local storm report, Jun 1, 11:58 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1158 PM CDT SAT JUN 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM ALLERTON IA 2.5 INCH HAIL
06/01/02 WAYNE REPORTED BY MEDIA.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 10:27 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 33 min |
| Jun 1, 10:51 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 39 min |
| Jun 2, 3:21 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.